question about treatment for pt

  1. Hi all,
    I don't write much on this forum, but I thought I could get a lot of interesting feedback here. I have two questions: The first one is does anyone know why a heart patient is at risk for A- fib post op, and how is this risk related to dehydration post op- it seems to me that these CABG patients 3 days out or so get dry and go into A- fib unless they are put on antiarrhythmics. So on the pathophysiology level what's happening here? Why is electrical conductivity not functioning correctly? It doesn't strike me to be mechanical, please share your thoughts.

    The second question is about the post of CABG patient I had. 3 days post- op She seemed dry (low UO <20/hr), I know she wasn't perfusing the kidneys as well because we were beta blocking her for the first time so her pressures were usually 180's and now were 130's but still she just seemed dry to me. Maintenance fluids were going at 50ml/hr (D5W), MD was aware of the low UO and not concerned "she's going to go into ARF" was his response. BUN and Cr were still good. On the flip side of the coin, she had rales and her lungs were wet, X-ray confirmed this and the MD ordered 40 of lasix and then 4 hours later 4mg of bumex.

    The problem- one hand she is wet in her lungs, but dry intravascularly. Sure I could give her albumin and then lasix and try to draw the fluids out of lungs and out... but the situation made me nervous. She had no central lines and no CVP Aline etc.

    I gave the 250 ml albumin, then 40 lasix 4 hours later 4 of bumex (seemed like a lot) she responded ok, 400 ml urine out in 12 hours- not great. Then she went into a fib- PVC's and then had 5 episodes of v-tac in maybe 15 minutes time. I started the Amiodarone gtt and felt that her cardiac events were related to her fluid status. Labs were all ok. K. MG, Ca, etc. b/p was dropping during the A fib and V fib episodes.

    I feel like I missed the big picture here. Please share your professional take on this- could I have done anything to prevent the cardiac episodes.
    Thanks for your time
    Luv Your Nurse
    Last edit by luv your nurse on May 8, '07 : Reason: need better title
  2. Visit luv your nurse profile page

    About luv your nurse

    Joined: May '04; Posts: 40; Likes: 8
    RN SICU
    Specialty: 2 year(s) of experience in SICU

    6 Comments

  3. by   BBFRN
    Did the pt have chest tubes or pacer wires post op?
    Last edit by BBFRN on May 8, '07
  4. by   RedERRN
    This sounds to me like a classic case of MI-induced heart failure. Possibly these changes were due to an infarction she experienced prior to the CABG? That would explain the "wet" lungs and dry bladder... If this is the case, you cannot prevent the A-fib in her. You just have to do exactly what you did: monitor her and treat as necessary.
  5. by   Dinith88
    Quote from RedERRN
    This sounds to me like a classic case of MI-induced heart failure. Possibly these changes were due to an infarction she experienced prior to the CABG? That would explain the "wet" lungs and dry bladder... If this is the case, you cannot prevent the A-fib in her. You just have to do exactly what you did: monitor her and treat as necessary.
    A-fib post-cabg is relatively common, and about 3-4 days out is a typical time for it to happen. (even more common in valve-repairs)

    Certainly electrolyte imbalances play a role because of all the fluid shifts, but a more commonly accepted reason for this a-fib is simply the mechanical 'handling' of the heart during surgery, it becomes irritated, and mildy swollen/edematous. A-fib post-cabg/valve is so common that some surgeons even load their patients on cordarone prior to surgery...and one of the big reasons why post-op these patients are given beta-blockers as soon as they can tolerate them. A-fib post-cabg is more a 'nuisance' rhythm than anything else...

    And about the wet-lungs/dry patient, that in itself isnt a direct 'cause' of a-fib, but added stress (from this), on top of diuretics, on top of simply being post-cabg can be indirectly a cause.

    also...when you start talking 'wet lungs, dry patient', other, more ominous possibilities are raising their heads (ARDS, etc.)
  6. by   Dinith88
    Quote from Dinith88

    also...when you start talking 'wet lungs, dry patient', other, more ominous possibilities are raising their heads (ARDS, etc.)
    after re-reading your example, you say that the patient had normal 'still good' BUN/Creatinine and lytes, so why would you think she is dry? IF indeed (as doctor stated) the patient is in renal failure, the wet lungs and low UO could simply be related to that. -did you ask the doc why he felt ARF was manifesting, despite normal labs?-
  7. by   RN_MIKE
    Interesting.................
  8. by   APNgonnabe
    Luv your nurse,
    Did your interventions help the pt? What happen after your gave the albumin and lasix/bumex too. Fluid wise: lungs were they still wet? I see that the cardiac rhythm was still not fun. Was pt tachy prior to her runs of VF? Did you have a chance to f/u with this pt the next day?

    me

close